Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 139, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 25, 2021, 6:15 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2021, 6:15 PM CDT (23:15 UTC)
- Expired
- Jun 25, 2021, 7:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:33 PM CDT | TSTM WND GST 60 | 7 Sw Bird City, KS | SPOTTER ESTIMATES 50 TO 60 MPH WIND GUSTS. NO DAMAGE REPORTED. |
| Jun 25, 6:40 PM CDT | TSTM WND GST 54 | 4 Wnw Bird City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS53 KGLD 252315
SVRGLD
KSC023-153-260015-
/O.NEW.KGLD.SV.W.0139.210625T2315Z-210626T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
615 PM CDT Fri Jun 25 2021
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Central Cheyenne County in northwestern Kansas...
Southwestern Rawlins County in northwestern Kansas...
* Until 715 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located 6 miles east of
St. Francis, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bird City around 635 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 10120 3957 10131 3957 10156 3979 10203
4000 10190
TIME...MOT...LOC 2315Z 296DEG 21KT 3978 10168
HAIL...1.00IN
WIND...60MPH
$$
MRC4 follow-up statements
253
WWUS53 KGLD 252332
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
632 PM CDT Fri Jun 25 2021
KSC023-153-260015-
/O.CON.KGLD.SV.W.0139.000000T0000Z-210626T0015Z/
Cheyenne KS-Rawlins KS-
632 PM CDT Fri Jun 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 631 PM CDT, a severe thunderstorm was located over Bird City, or
14 miles east of St. Francis, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 10120 3957 10131 3957 10156 3972 10188
3994 10175
TIME...MOT...LOC 2331Z 295DEG 23KT 3972 10153
HAIL...1.00IN
WIND...60MPH
$$
MRC823
WWUS53 KGLD 252348
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
648 PM CDT Fri Jun 25 2021
KSC023-153-260015-
/O.CON.KGLD.SV.W.0139.000000T0000Z-210626T0015Z/
Cheyenne KS-Rawlins KS-
648 PM CDT Fri Jun 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 647 PM CDT, a severe thunderstorm was located 7 miles south of
McDonald, or 21 miles east of St. Francis, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bird City, McDonald and Wheeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 10120 3957 10131 3957 10156 3967 10177
3989 10162
TIME...MOT...LOC 2347Z 296DEG 21KT 3968 10142
HAIL...1.00IN
WIND...60MPH
$$
MRC326
WWUS53 KGLD 260001
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
701 PM CDT Fri Jun 25 2021
KSC023-153-260015-
/O.CON.KGLD.SV.W.0139.000000T0000Z-210626T0015Z/
Cheyenne KS-Rawlins KS-
701 PM CDT Fri Jun 25 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 700 PM CDT, a severe thunderstorm was located 9 miles south of
McDonald, or 19 miles southwest of Atwood, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bird City and McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 10120 3957 10131 3957 10156 3964 10170
3986 10154
TIME...MOT...LOC 0000Z 296DEG 21KT 3964 10133
HAIL...1.00IN
WIND...60MPH
$$
MRC299
WWUS53 KGLD 260006
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
706 PM CDT Fri Jun 25 2021
KSC023-153-260015-
/O.EXP.KGLD.SV.W.0139.000000T0000Z-210626T0015Z/
Cheyenne KS-Rawlins KS-
706 PM CDT Fri Jun 25 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT
715 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Kansas.
LAT...LON 3972 10120 3957 10131 3957 10156 3964 10170
3986 10154
TIME...MOT...LOC 0005Z 296DEG 21KT 3964 10133
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:02 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 25, 5:02 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 402 PM MDT Fri Jun 25 2021 .MESOSCALE DISCUSSION... Issued at 402 PM MDT Fri Jun 25 2021 Key Message: Storms across east Colorado forming into a couple of lines or complexes, expected to continue moving east and will cross the border in 1-2 hours. Winds will be the main threat with the complexes. Overall, the mesoscale environment is fairly complicated. There are three main areas of interest at this time. 1. SW Nebraska. Looking at satellite imagery, it appears as though earlier storms over southwest Nebraska (one currently in Red Willow County) left behind an area of cooler surface air, from roughly eastern Dundy County, Hitchcock County, and now western Red Willow County. This area of cooler air has hurt an otherwise favorable environment for severe storms as evidenced by the recent quick dissipation of a storm over Hitchcock County. The southern extent of this cooler air is roughly along the Kansas/Nebraska border. It is possible storms form along this outflow boundary as evidenced by agitated cumulus in Cheyenne and Rawlins Counties. At this time and through the next hour or two, would not expect NEW development in SW Nebraska. But, with sunny skies now over this area, it is possible the environment modifies back into a more supportive environment for severe weather. 2. NE Colorado into the border merger of KS/NE/CO. Currently, storms are located across western Yuma County. They are moving ESE into a more favorable environment (high instability, moisture convergence, decently sheared) so it is possible storms continue to expand in coverage and increase in intensity. Main threats with these storms will be damaging winds as a potential complex forms, but some small hail will also be possible with the strongest cells. It's also interesting to note that there is some agitated cumulus across northwest Kansas, so it's possible a storm or two develops ahead of this line. If a storm is able to develop ahead of the line in NW KS, then the hail threat would be higher with isolated storms. 3. Eastern Colorado. A larger NW to SE oriented line has formed across Lincoln and Kiowa counties in eastern Colorado. These storms are moving northeast into a more favorable/unstable environment so would expect storms to persist and perhaps get stronger. Recent high resolution guidance (HRRR, 18z NAM 3 km) favors this area of storms to move east into NW Kansas and become the main/dominant storm complex. Not 100 percent certain this will happen as the environment tends to favor the northern complex (unless that complex hits the area of colder air across SW NE mentioned in section 1). But, either way, both complexes in Colorado should continue east across the border over the next couple of hours. && .SHORT TERM...(This evening through Saturday) Issued at 328 PM MDT Fri Jun 25 2021 A Severe Thunderstorm Watch is in effect for the entire Tri-State area until 8 PM MT/9 PM CT. Hazards include up to 2" hail and damaging winds gusts up to 70 mph. This afternoon - Tonight... An upper level trough is moving east across the Rockies and into the High Plains sending a cold front across the Tri-State area this evening. Despite last night's activity, the environment is favorable once again for severe storms. A few shortwaves are expected to move across the area this evening, helping these storms continue to move across the Plains. Storms are already beginning to fire as a line of discrete storms move northeast from SE Colorado and east from the Front Range. The severe ingredients/parameters are weaker than yesterday; however, that may not be much of a limit for these storms today as we are already witnessing a few severe thunderstorms in SW Nebraska. MLCAPE is only around 500-1500 j/kg and most of the weak CIN seen in the SPC Mesoanalysis has degraded. Lapse rates are also weaker at 6-7.5 C/km with effective bulk shear at 30-45 kts from the WSW/W. Shear is currently at the higher end of the range east of KS Hwy-25 where CAPE is also a little better. As the storms progress east across the CWA, the storms are expected to become more widespread, possibly into a more complex linear storm mode as the environment becomes more favorable. A concern though is how well that environment holds together after sunset. The hazards with these storms include large hail up to 2" and damaging wind gusts up to 70 mph. Frequent lightning and heavy rain are also a concern this evening. Storms area expected to impact the area from 4 to 11 PM MT. Overnight lows are expected to be in the mid 50s to lower 60s tonight with northwest winds around 10-15 kts. Saturday - Saturday Night... The SW to NE oriented upper level trough will continue to push into the forecast area; however, high pressure over the eastern CONUS will keep the trough axis over the NE panhandle. An inverted surface ridge will try to nudge along the lee side of the Rockies. Clouds are expected to stick around much of the day tomorrow, with a few areas clearing out in the late afternoon hours in time to see a few rays of sunshine. There is potential for isolated to scattered thunderstorms beginning around mid-day and continuing into the early evening hours. With the worked over environment from the previous two days, no severe weather is expected if any storms develop and move across the area. Temperatures are expected to be cooler tomorrow with highs in the 70s and overnight lows returning to the 50s. .LONG TERM...(Sunday through Friday) Issued at 256 PM MDT Fri Jun 25 2021 A stubborn pattern sets up for the beginning of the long term period. Guidance shows an upper trough extending from the northern Plains southwest towards the Desert Southwest. To the west, an area of high pressure prevails in the Pacific Northwest while another high spins over the east coast. With the region depicted either along the trough axis or on the backside of the trough, we should be under west to northwest flow Sunday through at least midweek as this blocking pattern prevails. While there is some weakening of the trough midweek, it looks to deepen on Thursday and Friday when a closed low comes south from Canada and merges into the trough. This setup results in chances for showers and thunderstorms each day Sunday through Friday as disturbances work their way through the flow. No day stands out for severe weather at this time. A warming trend is forecast through the long term period. Expect highs in the 70s to low 80s on Sunday and Monday, followed by a gradual warmup and highs in the upper 70s to upper 80s by Thursday. Low temperatures remain mainly in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1115 AM MDT Fri Jun 25 2021 VFR to MVFR conditions are expected during the TAF period. A SW to NNE oriented line of showers and weak thunderstorms are moving within the western vicinity of both MCK and GLD terminals as of 17Z. Around 22Z, storms will begin to develop over eastern Colorado and move east across the area, impacting GLD around the 00-03Z time frame and MCK around 01-04Z. Hazards with these storms include large hail and up to 70 mph wind gusts. Winds are expected to vary from NW to E/SE this afternoon ahead of any developing storms with a few gusts possible around 20 kts. After the storms move out of the area, VFR conditions should return with NW winds around 5-15 kts through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...RRH SHORT TERM...KMK LONG TERM...JBH AVIATION...KMK
Hazardous weather outlook, Jun 25, 5:45 PM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 445 PM MDT Fri Jun 25 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 445 PM MDT Fri Jun 25 2021 /545 PM CDT Fri Jun 25 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... A Severe Thunderstorm Watch is in effect for the entire Tri-State area until 8 PM MT/9 PM CT for up to 2 inch hail and damaging wind gusts up to 70 mph. Strong to severe thunderstorms are expected to move through the area from west to east through 11 PM MDT (midnight CDT). .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Hazardous weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. We would appreciate reports of hail in excess of one inch in diameter, wind gusts in excess of 55 mph, and storm related damage via telephone and social media.
In the hours before
Special weather statement, Jun 25, 5:56 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Goodland KS 456 PM MDT Fri Jun 25 2021 COZ092-KSZ027-252330- Cheyenne County CO-Wallace KS- 456 PM MDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND SOUTHWESTERN WALLACE COUNTIES IN WEST CENTRAL KANSAS UNTIL 530 PM MDT... At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Weskan, or 16 miles west of Sharon Springs, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Weskan and Arapahoe. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for east central Colorado...and west central Kansas. LAT...LON 3867 10212 3881 10226 3905 10196 3883 10172 TIME...MOT...LOC 2256Z 232DEG 24KT 3882 10204 MRC
Local storm report, Jun 25, 5:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL OAKLEY 39.13N 100.86W
06/25/2021 M0.25 INCH LOGAN KS EMERGENCY MNGR
A LITTLE BIT OF PEA SIZE HAIL OBSERVED.
MODERATE TO HEAVY RAINFALL OCCURRING.
&&
JBHLocal storm report, Jun 25, 6:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 12 N KIT CARSON 38.93N 102.80W
06/25/2021 E50 MPH CHEYENNE CO PUBLIC
NO DAMAGE REPORTED.
&&
RRHSpecial weather statement, Jun 25, 6:01 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Goodland KS 601 PM CDT Fri Jun 25 2021 KSZ014-015-028-029-252315- Gove KS-Sheridan KS-Thomas KS-Logan KS- 601 PM CDT Fri Jun 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS... NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 615 PM CDT... At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near Oakley, moving southeast at 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oakley and Grinnell. This includes Interstate 70 in Kansas between mile markers 72 and 93. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3904 10093 3921 10084 3915 10047 3889 10060 TIME...MOT...LOC 2301Z 293DEG 9KT 3911 10081 024
Local storm report, Jun 25, 6:10 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN OAKLEY 39.13N 100.85W
06/25/2021 M0.72 INCH LOGAN KS EMERGENCY MNGR
RAINFALL RECEIVED WITHIN ABOUT 30 MINUTES.
&&
JBHLocal storm report, Jun 25, 6:12 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT FRI JUN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL 2 W SAINT FRANCIS 39.77N 101.84W
06/25/2021 E0.50 INCH CHEYENNE KS PUBLIC
&&
JBHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:57 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 52 min |
| Jun 24, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 44 min |
| Jun 24, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 59 min |
| Jun 24, 9:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 58 min |
| Jun 24, 9:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 54 min |
| Jun 24, 10:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 46 min |
| Jun 25, 2:42 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 63 min |
| Jun 25, 3:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| Jun 25, 5:36 PM CDT | Special Weather Statement | GLD | Gove | 24 min |
| Jun 25, 5:48 PM CDT | Special Weather Statement | GLD | Cheyenne | 27 min |
| Jun 25, 5:53 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 25, 5:56 PM CDT | Special Weather Statement | GLD | Wallace | 34 min |
| Jun 25, 6:01 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 25, 6:16 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.